Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Characterization of closed ideals with bounded approximate identities in commutative Banach algebras, complemented subspaces of the group von Neumann algebras and applications


Authors: Anthony To-Ming Lau and Ali Ülger
Journal: Trans. Amer. Math. Soc. 366 (2014), 4151-4171
MSC (2010): Primary 46H20, 43A25, 43A46; Secondary 43A22
DOI: https://doi.org/10.1090/S0002-9947-2014-06336-8
Published electronically: April 7, 2014
MathSciNet review: 3206455
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $A$ be a commutative Banach algebra with a BAI (=bounded approximate identity). We equip $A^{\ast \ast }$ with the (first) Arens multiplication. To each idempotent element $u$ of $A^{\ast \ast }$ we associate the closed ideal $I_{u}=\{a\in A:au=0\}$ in $A$. In this paper we present a characterization of the closed ideals of $A$ with BAI’s in terms of idempotent elements of $A^{\ast \ast }$. The main results are: a) A closed ideal $I$ of $A$ has a BAI iff there is an idempotent $u\in A^{\ast \ast }$ such that $I=I_{u}$ and the subalgebra $Au$ is norm closed in $A^{\ast \ast }$. b) For any closed ideal $I$ of $A$ with a BAI, the quotient algebra $A/I$ is isomorphic to a subalgebra of $A^{\ast \ast }$. We also show that a weak$^{\ast }$ closed invariant subspace $X$ of the group von Neumann algebra $VN(G)$ of an amenable group $G$ is naturally complemented in $VN(G)$ iff the spectrum of $X$ belongs to the closed coset ring $\Re _{c}(G_{d})$ of $G_{d}$, the discrete version of $G$. This paper contains several applications of these results.


References [Enhancements On Off] (What's this?)

References

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 46H20, 43A25, 43A46, 43A22

Retrieve articles in all journals with MSC (2010): 46H20, 43A25, 43A46, 43A22


Additional Information

Anthony To-Ming Lau
Affiliation: Department of Mathematical and Statistical Sciences, University of Alberta, Edmonton, Alberta, Canada T6G 2G1
MR Author ID: 110640
Email: tlau@math.ualberta.ca

Ali Ülger
Affiliation: Department of Mathematics, Koc University, 34450 Sariyer, Istanbul, Turkey
Email: aulger@ku.edu.tr

Keywords: Commutative Banach algebras, invariant complementation, idempotent, Fourier algebra, Fourier-Stieltjes algebra, group von Neumann algebra, closed ideal, coset ring, bounded approximate identity, multiplier, Arens product
Received by editor(s): August 17, 2012
Published electronically: April 7, 2014
Additional Notes: The first author was supported by NSERC grant MS 100
Article copyright: © Copyright 2014 American Mathematical Society